800.765.8775

Spinal Cord Injury Community

A Day in the Life – Aaron Baker, Spinal Cord Injury Lifestyle Specialist

Aaron Baker
Spinal Cord Injury Lifestyle Specialist | Shield HealthCare
10/19/18  12:14 PM PST
Day in the Life

What a typical day in the life looks like right now:

 I have recently been asked to share what a typical weekday looks like for me. Nothing really special, just a random day in the life.

Without further ado, I suppose I’ll start with an early morning bowel routine. Enjoy!

 

Wednesday, October 3rd, 2018

6:30 a.m.Katie and my alarms go off. Katie has always been an early riser, so I can hear her getting up to make coffee. I stay in bed until around 7:00 a.m., when she greets me with a cup of joe and Magic Bullet™ suppository. I take a sip of coffee and get prepared to “load.” Katie and I come up with silly terms for my bowel program to take the edge off the routine.

7:05 a.m. – I’m locked and loaded, laying on a towel in bed drinking my coffee while watching 15-30 minutes of the news.

7:30 a.m. – I take the 12 sketchy steps to the bathroom to finalize my bowel program. I try to limit my time sitting on a hard toilet surface to 45 minutes maximum. While I’m there, I plug myself into my TENs unit (electrical stimulation) to activate my hand and wrists. I do little exercises to help improve fine-motor skills. I also answer emails, reply to texts, scroll through social media, or read/listen to a book. *Side note – I use the Squatty Potty to stabilize my legs and help with releasing.

8:00 a.m. – Before Katie heads out to the gym, she brings upstairs a light breakfast. On today’s menu: hard-boiled egg with salt & pepper, homemade pumpkin muffins (’tis the season!) and a smoothie of orange juice, spinach, banana, and berries. Other days when I’m rushed to get into the office, I take drinkable oatmeal to go in the car!

8:15 a.m. – I gobbled up breakfast and jump (HA!) into the shower. I have a shower bench in there which helps make things go faster. Even though I am able to stand, my balance plus water is not a good combo.

8:45 a.m. – I towel dry in the shower, and take a few steps out into our bedroom hallway. There we have a cushioned bench in front of my closet doors, and a basket with all my toiletries. I spend 20 minutes there putting on deodorant, my underwear, shorts and a t-shirt. I don’t bother doing my hair today since I’m getting a haircut.

9:05 a.m. – I walk back into the bathroom to brush my teeth. I could have done it after getting out of the shower, but my blood pressure was fluctuating and I needed to sit down again, so today I picked getting dressed first.

9:10 a.m. – I make my way down the 14 steps to the living room, but stop on step 12 to put on my shoes which I leave on the staircase each night.

9:15 a.m. – Katie gets home in time to see me before I get my hair cut at 9:45 a.m. She follows me outside to my car, with an extra pumpkin muffin for the road, and pumps air into my wheelchair tires. My tires are supposed to be at 80 psi, but they’ve decreased to 20 which makes it harder for me to push. I know I’ll be pushing up a parking lot to my barber’s shop, so I need all the help I can get!

9:40 a.m. – I arrive to my barber’s shop and use these five minutes before my appointment to get my chair out of the van and wheel into the shop.

9:45 a.m. – Grant is waiting for me inside and we discuss what look I’m going for. Hoping to look more like David Beckham than Bart Simpson!

 10:20 a.m. – I load my wheelchair back into my van, and make my way into the office. I own a gym, C.O.R.E., and spend the majority of my days there.

10:45 a.m. – I get to C.O.R.E. and roll into my office, not before saying hello to our clients and clinicians. I don’t have anything pressing until 1:00 pm when I’m scheduled for a conference call. I take this time to catch up on business with my mom, Laquita, as we started and work together at C.O.R.E.

12:00 p.m. – I’m able to get a decent amount of work done as I’m always much more productive at my desk in our office. However, it’s lunch time and my mom picked up a few lunch wraps at Trader Joe’s, our local grocery store, so we head into the break room for a quick bite. On today’s menu: chicken wrap with pesto vinaigrette and blue corn tortilla chips.

 

12:25 p.m. – I roll back into the office to research some material before my conference call.

1:00 p.m. – I have a scheduled call with an engineer and inventor of a new product in Canada. He recently watched my documentary on Netflix, “Coming to my Senses” and wants to discuss his latest invention and how it may be of use to me, and others in the spinal cord injury community.

2:00 p.m. – I wrap up my phone call, excited to hear that people are thinking outside of the box when it comes to injury and recovery!

2:05 p.m – I venture out to the gym floor, and have a chance to meet a potential new client of C.O.R.E.’s. He and his wife have driven down from Santa Barbara, and he is searching for a place to continue his rehabilitation. We share stories and make a plan for him to come back for an evaluation to start an exercise program!

2:30 p.m. – I buzz over to the nail salon next door and have a relaxing pedicure with a fresh coat of rainbow colored nail polish for my toes.

3:00 p.m. – At around this time, Katie calls me to make sure I’ll be home for dinner at our normal time — and instantly I’m hungry again and need a snack!

3:05 p.m. – I make myself an Arbonne Vanilla Protein Shake, and add their PhytoSport Prepare & Endure (a type of pre-workout) to the drink because I’m planning on starting my workout around 3:30 p.m. today.

3:45 p.m. – I get sucked into an organizing project, and realize I better stop before I completely miss my workout for the day! I close my computer and refocus my attention to my body.

3:50 p.m. – I roll out to the gym floor with my water bottle, Active Hands mit and a soccer ball. My focus is on legs today, and I use the ball in between my knees to keep from internally rotating.

4:45 p.m. – My energy level is pretty steady today, but I choose to not overdo it on my workout since my bowel program took a majority of the effort today. Typically I spend between 90-120 minutes, three to four days per week working out, but today — a little bit of something is better than nothing!

5:00 p.m. – My mom needs a ride to the Jeep dealership to pick up her car from being serviced. We say goodbye to our team and the last clients of the day, and drive to the dealership.

5:45 p.m. – What would take me 20 minutes to drive, takes 45 minutes in rush hour traffic – welcome to Los Angeles!

6:00 p.m. – After making sure my mom is in her car safely, I drive home to surprise Katie a little early! Typically, we close C.O.R.E. at 6:30 p.m. and I arrive home around 7:00 p.m., but since the Jeep dealership is near our home, I’ll be able to get home earlier than expected.

6:15 p.m. – I’m home and ready to unwind! I make my way through the garage and am stopped by our cat, Cheyenne. She needs some loving and brushing, so I spend about 10 minutes making sure she feels special.

6:25 p.m. – I whistle when I walk through the door. Katie greets me in the kitchen, her favorite space, and I wash my hands as we kiss.

6:30 p.m. – Settling into my favorite recliner chair, Katie and I spend the next 30 minutes recounting our days to each other. Katie spent the day volunteering with her grandma, and I shared about the potential exciting new piece of equipment from Canada.

7:00 p.m. – I kick off my shoes and scroll through social media while Katie finishes dinner. Something smells good!

7:15 p.m. – Katie brings me dinner at my chair. We are both tired and the formality of sitting at the dinner table is not on either of our agendas. On the menu tonight – zucchini boats filled with ricotta cheese topped with homemade meat sauce. I’m lucky to have married an Italian woman!

7:20 p.m. – Since we’re both caught up on each other’s day, we turn on the TV. We put on “Ballers” on HBO, and while neither of us are totally engaged, it feels nice to not over analyze while watching TV tonight.

8:00 p.m. – After Katie cleans up the kitchen, she goes upstairs to do her nightly routine which includes a secretive episode of something to do with “Housewives.” I stay downstairs and turn on YouTube to watch a TED Talk about breath work and refocusing energy. I am constantly trying to learn something new about my body and better ways to manage my injury.

9:00 p.m. – I take the final 14 steps up the stairs to join Katie for bed. I stop at the bathroom to brush my teeth and grab my urinal.

9:10 p.m. – We both hit the bed, and HARD! I have used all my spoons (energy) today. I roll over and say, “Alexa! Turn on Carlos Nakai” and kiss my wife goodnight.

Common Urinary Catheter Complications and How to Address Them Webinar: October 24
Get Started with Shield HealthCare
I have progressive MS and I find it hard sometimes to have a positive attitude. How do you reach out to others?
Mary
The psychological roller coaster of life can be dramatically amplified by a physical condition like MS or spinal cord injury - no doubt! ...

Follow Shield HealthCare
SHIELD NEWSLETTER
Subscribe now to be the first to know about what’s new and community updates.